Skip to content
Licensed Unlicensed Requires Authentication Published by De Gruyter January 21, 2021

Continuous-time mean-variance portfolio selection with regime-switching financial market: Time-consistent solution

Ishak Alia and Farid Chighoub

Abstract

This paper studies optimal time-consistent strategies for the mean-variance portfolio selection problem. Especially, we assume that the price processes of risky stocks are described by regime-switching SDEs. We consider a Markov-modulated state-dependent risk aversion and we formulate the problem in the game theoretic framework. Then, by solving a flow of forward-backward stochastic differential equations, an explicit representation as well as uniqueness results of an equilibrium solution are obtained.


Communicated by Anatoly F. Turbin


References

[1] I. Alia, F. Chighoub and A. Sohail, A characterization of equilibrium strategies in continuous-time mean-variance problems for insurers, Insurance Math. Econom. 68 (2016), 212–223. 10.1016/j.insmatheco.2016.03.009Search in Google Scholar

[2] S. Basak and G. Chabakauri, Dynamic mean-variance asset allocation, Rev. Financial Stud. 23 (2010), 2970–3016. 10.1093/rfs/hhq028Search in Google Scholar

[3] T. R. Bielecki, H. Jin, S. R. Pliska and X. Y. Zhou, Continuous-time mean-variance portfolio selection with bankruptcy prohibition, Math. Finance 15 (2005), no. 2, 213–244. 10.1111/j.0960-1627.2005.00218.xSearch in Google Scholar

[4] T. Björk and A. Murgoci, A general theory of Markovian time-inconsistent stochastic control problems, SSRN Electron. J. (2010), 10.2139/ssrn.1694759. 10.2139/ssrn.1694759Search in Google Scholar

[5] T. Björk, A. Murgoci and X. Y. Zhou, Mean-variance portfolio optimization with state-dependent risk aversion, Math. Finance 24 (2014), no. 1, 1–24. 10.1111/j.1467-9965.2011.00515.xSearch in Google Scholar

[6] P. Chen and H. Yang, Markowitz’s mean-variance asset-liability management with regime switching: A multi-period model, Appl. Math. Finance 18 (2011), no. 1, 29–50. 10.1080/13504861003703633Search in Google Scholar

[7] P. Chen, H. Yang and G. Yin, Markowitz’s mean-variance asset-liability management with regime switching: A continuous-time model, Insurance Math. Econom. 43 (2008), no. 3, 456–465. 10.1016/j.insmatheco.2008.09.001Search in Google Scholar

[8] C. Czichowsky, Time-consistent mean-variance portfolio selection in discrete and continuous time, Finance Stoch. 17 (2013), no. 2, 227–271. 10.1007/s00780-012-0189-9Search in Google Scholar

[9] M. Dai, Z. Q. Xu and X. Y. Zhou, Continuous-time Markowitz’s model with transaction costs, SIAM J. Financial Math. 1 (2010), no. 1, 96–125. 10.1137/080742889Search in Google Scholar

[10] C. Donnelly, Sufficient stochastic maximum principle in a regime-switching diffusion model, Appl. Math. Optim. 64 (2011), no. 2, 155–169. 10.1007/s00245-010-9130-9Search in Google Scholar

[11] C. Donnelly and A. J. Heunis, Quadratic risk minimization in a regime-switching model with portfolio constraints, SIAM J. Control Optim. 50 (2012), no. 4, 2431–2461. 10.1137/100809271Search in Google Scholar

[12] R. J. Elliott, T. K. Siu and A. Badescu, On mean-variance portfolio selection under a hidden Markovian regime-switching model, Econ. Model. 27 (2010), 678–686. 10.1016/j.econmod.2010.01.007Search in Google Scholar

[13] Y. Hu, H. Jin and X. Y. Zhou, Time-inconsistent stochastic linear-quadratic control, SIAM J. Control Optim. 50 (2012), no. 3, 1548–1572. 10.1137/110853960Search in Google Scholar

[14] Y. Hu, H. Jin and X. Y. Zhou, Time-inconsistent stochastic linear-quadratic control: Characterization and uniqueness of equilibrium, SIAM J. Control Optim. 55 (2017), no. 2, 1261–1279. 10.1137/15M1019040Search in Google Scholar

[15] A. Jobert and L. C. G. Rogers, Option pricing with Markov-modulated dynamics, SIAM J. Control Optim. 44 (2006), no. 6, 2063–2078. 10.1137/050623279Search in Google Scholar

[16] D. Li and W.-L. Ng, Optimal dynamic portfolio selection: Multiperiod mean-variance formulation, Math. Finance 10 (2000), no. 3, 387–406. 10.1111/1467-9965.00100Search in Google Scholar

[17] Y. Li and H. Zheng, Weak necessary and sufficient stochastic maximum principle for Markovian regime-switching diffusion models, Appl. Math. Optim. 71 (2015), no. 1, 39–77. 10.1007/s00245-014-9252-6Search in Google Scholar

[18] Z. Liang and M. Song, Time-consistent reinsurance and investment strategies for mean-variance insurer under partial information, Insurance Math. Econom. 65 (2015), 66–76. 10.1016/j.insmatheco.2015.08.008Search in Google Scholar

[19] A. E. B. Lim, Quadratic hedging and mean-variance portfolio selection with random parameters in an incomplete market, Math. Oper. Res. 29 (2004), no. 1, 132–161. 10.1287/moor.1030.0065Search in Google Scholar

[20] A. E. B. Lim and X. Y. Zhou, Mean-variance portfolio selection with random parameters in a complete market, Math. Oper. Res. 27 (2002), no. 1, 101–120. 10.1287/moor.27.1.101.337Search in Google Scholar

[21] H. M. Markowitz, Portfolio Selection, J. Finance 7 (1952), 77–91. 10.12987/9780300191677Search in Google Scholar

[22] L. C. G. Rogers and D. Williams, Diffusions, Markov Processes, and Martingales. Vol. 2, Cambridge Math. Libr., Cambridge University, Cambridge, 2000. 10.1017/CBO9781107590120Search in Google Scholar

[23] J. Sass and U. G. Haussmann, Optimizing the terminal wealth under partial information: The drift process as a continuous time Markov chain, Finance Stoch. 8 (2004), no. 4, 553–577. 10.1007/s00780-004-0132-9Search in Google Scholar

[24] R. H. Stockbridge, Portfolio optimization in markets having stochastic rates, Stochastic Theory and Control (Lawrence 2001), Lect. Notes Control Inf. Sci. 280, Springer, Berlin (2002), 447–458. 10.1007/3-540-48022-6_30Search in Google Scholar

[25] T. Wang, Uniqueness of equilibrium strategies in dynamic mean-variance problemswith random coefficients, J. Math. Anal. Appl. 490 (2020), no. 1, Article ID 124199. Search in Google Scholar

[26] J. Wei, K. C. Wong, S. C. P. Yam and S. P. Yung, Markowitz’s mean-variance asset-liability management with regime switching: A time-consistent approach, Insurance Math. Econom. 53 (2013), no. 1, 281–291. 10.1016/j.insmatheco.2013.05.008Search in Google Scholar

[27] X. Zhang, R. J. Elliott and T. K. Siu, A stochastic maximum principle for a Markov regime-switching jump-diffusion model and its application to finance, SIAM J. Control Optim. 50 (2012), no. 2, 964–990. 10.1137/110839357Search in Google Scholar

[28] X. Y. Zhou and G. Yin, Markowitz’s mean-variance portfolio selection with regime switching: A continuous-time model, SIAM J. Control Optim. 42 (2003), no. 4, 1466–1482. 10.1137/S0363012902405583Search in Google Scholar

Received: 2020-02-21
Accepted: 2020-09-29
Published Online: 2021-01-21
Published in Print: 2021-03-01

© 2021 Walter de Gruyter GmbH, Berlin/Boston